Thunderstorm Wind, Meade
- When
- August 30, 4:50 PM MST to 5:10 PM MST
- Where
- Meade County, 1 mi E of Mud Butte
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.000, -102.859
A thunderstorm became severe over northern Meade County, producing strong wind gusts from Mud Butte to Opal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over northern Meade County, producing strong wind gusts from Mud Butte to Opal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 30, 4:21 PM MST, 29 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 521 PM MDT FRI AUG 30 2013 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 338 PM MDT FRI AUG 30 2013 CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN MT...WITH SURFACE TROF/DRY LINE STRETCHING SOUTHEAST FROM THE LOW ACROSS THE BLACK HILLS AREA INTO FAR WESTERN NEB. UPPER LEVEL ANALYSIS SHOWS HIGH PRESSURE HAS CONTINUED TO SHIFT FURTHER WEST AND SOUTH INTO THE SOUTHERN HIGH PLAINS/FOUR CORNERS REGION. RIDGING CONTINUES TO EXTEND NORTHWARD ACROSS THE PLAINS. SOUTHWESTERLY FLOW IS IN PLACE ACROSS THE PACIFIC NW AND NORTHERN ROCKIES AHEAD OF LOW OFF THE PACIFIC NW COAST. SKIES ARE MOSTLY SUNNY TO PARTLY CLOUDY ACROSS THE AREA. THUNDERSTORMS HAVE DEVELOPED IN THE RAPID CITY AREA OVER THE LAST COUPLE OF HOURS...WITH A SEVERE STORM MOVING THROUGH THE CITY. HEAVY RAIN AND HAIL UP TO BASEBALL SIZE WERE REPORTED ACROSS THE RAPID CITY AREA. OTHER STORMS ARE STARTING TO DEVELOP OVER PORTIONS OF EASTERN WY...FAR WESTERN SD...AND FAR WESTERN NEB. TEMPS ARE MOSTLY IN THE 90S ACROSS THE PLAINS...EXCEPT FOR COOLER CONDITIONS WHERE RAIN HAS FALLEN. THE SURFACE TROF WILL REMAIN NEARLY STATIONARY OR MOVE SLIGHTLY TO THE EAST LATE TODAY AND TONIGHT. THIS TROF...ALONG WITH WEAK UPPER LEVEL ENERGY...WILL SUPPORT CONTINUED THUNDERSTORM DEVELOPMENT INTO TONIGHT. THE BEST INSTABILITY IS STILL EAST OF THE TROF OVER THE SD PLAINS...WHERE CAPE VALUES OF 1000 TO 2500 J/KG HAVE DEVELOPED. SHEAR IS SUFFICIENT FOR STRONGER STORMS FROM THE BLACK HILLS AREA NORTHWARD INTO WESTERN ND. STEEP LAPSE RATES AND COOLER AIR ALOFT HAVE ERODED THE CAP OVER A GOOD PORTION OF THE AREA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FAR NORTHEASTERN WY AND ALL OF OUR SD COUNTIES EXCEPT TRIPP. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. ACTIVITY WILL DIMINISH IN COVERAGE AND INTENSITY BY THE OVERNIGHT. COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON SATURDAY WITH COOLER AIR BUILDING IN FROM THE NORTH AND WEST. HIGHS WILL RANGE FROM THE 80S OVER NORTHEASTERN WY AND NORTHWESTERN SD TO THE LOW TO MID 90S OVER THE SOUTHWEST AND SOUTH CENTRAL SD PLAINS. SOME 70S ARE LIKELY OVER THE HIGHER BLACK HILLS. BREEZY NORTH-NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT ACROSS THE PLAINS...ESPECIALLY THE NORTHWEST AND WEST CENTRAL SD PLAINS. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LINGER OVER EASTERN PORTIONS OF THE CWA...ESPECIALLY IN THE AFTERNOON AS THE FRONT APPROACHES. DRIER AIR WILL BUILD OVER WESTERN AREAS DURING THE DAY. MORE SEASONABLE TEMPERATURES ARE EXPECTED SATURDAY NIGHT WITH CLEARING SKIES. LOWS WILL BE IN THE 50S AND LOWER 60S WITH DIMINISHING WINDS IN THE EVENING. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 338 PM MDT FRI AUG 30 2013 AFTER A SLIGHT WEAKNESS IN THE UPPER LEVEL RIDGE OVER THE CWA SUNDAY MOVES EAST...THE UPPER LEVEL/THERMAL RIDGE WILL REBUILD OVER THE AREA FOR THE FIRST HALF OF NEXT WEEK...RESULTING IN MAINLY DRY WEATHER AND SLIGHTLY WARMER TEMPERATURES. MODELS CONTINUE TO HINT AT COOLER WEATHER FOR LATE NEXT WEEK...BUT MUCH UNCERTAINTY EXISTS GIVEN DIFFERING GFS/ECMWF SOLUTIONS WITH UPPER LOW MOVING ACROSS THE NORTHERN TIER STATES INTO CENTRAL NORTH AMERICA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 521 PM MDT FRI AUG 30 2013 VFR CONDITIONS WILL GENERALLY PREVAIL TONIGHT INTO SATURDAY. ISOLATED TO SCATTERED TSRA WILL CONTINUE INTO TONIGHT...MAINLY ACROSS THE WESTERN SD PLAINS DURING THE EVENING. SOME STORMS WILL BE SEVERE EARLY THIS EVENING WITH HAIL AND GUSTY WINDS. A COLD FRONT WILL SLOWLY CROSS THE AREA ON SATURDAY...FOLLOWED BY BREEZY NORTH TO NORTHWEST WINDS ACROSS THE PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...10 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 918 AM MDT FRI AUG 30 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-311300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 918 AM MDT (1018 AM CDT) FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH DAKOTA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A STORM OR TWO MAY BECOME STRONG WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
422 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 NE RED SHIRT 43.69N 102.84W
08/30/2013 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 SE FOLSOM 43.80N 102.81W
08/30/2013 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HEAVY RAIN 1 W DOWNTOWN RAPID CITY 44.08N 103.25W
08/30/2013 M1.22 INCH PENNINGTON SD OTHER FEDERAL
1.22 INCHES IN 45 MINUTES FROM 200 PM TO 245 PM.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HEAVY RAIN 2 ESE DOWNTOWN RAPID CI 44.07N 103.19W
08/30/2013 M0.65 INCH PENNINGTON SD OTHER FEDERAL
0.65 INCHES FROM 210 PM TO 330 PM.
&&
SMITHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 3 SE PIEDMONT 44.20N 103.35W
08/30/2013 E1.00 INCH MEADE SD TRAINED SPOTTER
0139 PM HAIL BLACK HAWK 44.15N 103.32W
08/30/2013 E0.25 INCH MEADE SD FIRE DEPT/RESCUE
PEA HAIL AND VERY HEAVY RAIN.
0142 PM HAIL BLACK HAWK 44.15N 103.32W
08/30/2013 E1.00 INCH MEADE SD FIRE DEPT/RESCUE
0145 PM HAIL 3 NE HISEGA 44.09N 103.37W
08/30/2013 E2.75 INCH PENNINGTON SD COCORAHS
DENTED CAR AND DAMAGED SHINGLES
0200 PM HAIL 3 W DOWNTOWN RAPID CITY 44.09N 103.29W
08/30/2013 E1.00 INCH PENNINGTON SD FIRE DEPT/RESCUE
MOSTLY HAIL WITH SOME RAIN.
0200 PM HAIL 2 N BLACK HAWK 44.18N 103.32W
08/30/2013 M0.88 INCH MEADE SD TRAINED SPOTTER
OVER AN INCH OF RAIN SO FAR WITH A LOT OF PEA HAIL.
LARGEST HAIL IS NICKEL SIZE.
0201 PM HAIL 2 SW DOWNTOWN RAPID CIT 44.06N 103.25W
08/30/2013 E1.50 INCH PENNINGTON SD NWS EMPLOYEE
0205 PM HAIL 4 SSW DOWNTOWN RAPID CI 44.03N 103.27W
08/30/2013 E1.50 INCH PENNINGTON SD PUBLIC
0205 PM HAIL 3 WSW DOWNTOWN RAPID CI 44.07N 103.28W
08/30/2013 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
0210 PM HAIL 2 WSW DOWNTOWN RAPID CI 44.07N 103.27W
08/30/2013 E1.75 INCH PENNINGTON SD TRAINED SPOTTER
0210 PM HAIL 3 W DOWNTOWN RAPID CITY 44.08N 103.29W
08/30/2013 E1.75 INCH PENNINGTON SD FIRE DEPT/RESCUE
0210 PM HAIL 1 E DOWNTOWN RAPID CITY 44.08N 103.21W
08/30/2013 M1.50 INCH PENNINGTON SD OFFICIAL NWS OBS
0230 PM HAIL 3 SE DOWNTOWN RAPID CIT 44.05N 103.18W
08/30/2013 E1.50 INCH PENNINGTON SD NWS EMPLOYEE
0230 PM HAIL 2 SSE DOWNTOWN RAPID CI 44.05N 103.21W
08/30/2013 M2.25 INCH PENNINGTON SD NWS EMPLOYEE
0230 PM HAIL 1 E DOWNTOWN RAPID CITY 44.08N 103.21W
08/30/2013 M1.75 INCH PENNINGTON SD OFFICIAL NWS OBS
0233 PM TSTM WND GST 4 S DOWNTOWN RAPID CITY 44.02N 103.23W
08/30/2013 M58.00 MPH PENNINGTON SD NWS EMPLOYEE
0235 PM HAIL 3 SE DOWNTOWN RAPID CIT 44.05N 103.18W
08/30/2013 M2.00 INCH PENNINGTON SD NWS EMPLOYEE
0238 PM FLASH FLOOD 3 W DOWNTOWN RAPID CITY 44.08N 103.29W
08/30/2013 PENNINGTON SD LAW ENFORCEMENT
WEST MAIN AT SOO SAN DRIVE IS FLOODED.
0238 PM FLASH FLOOD 2 W DOWNTOWN RAPID CITY 44.08N 103.27W
08/30/2013 PENNINGTON SD LAW ENFORCEMENT
ST. JOSEPH ST AND WEST BLVD IS FLOODED.
0240 PM FLASH FLOOD 1 W DOWNTOWN RAPID CITY 44.08N 103.25W
08/30/2013 PENNINGTON SD LAW ENFORCEMENT
WATER RUNNING CURB TO CURB ON STREETS BETWEEN MOUNTAIN
VIEW AND WEST BLVD.
0245 PM HAIL 3 SE RAPID VALLEY 44.04N 103.09W
08/30/2013 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
WIND IS ESTIMATED AT 45 MPH.
0300 PM HEAVY RAIN 1 WNW DOWNTOWN RAPID CI 44.09N 103.24W
08/30/2013 M1.08 INCH PENNINGTON SD OTHER FEDERAL
HEAVY RAINFALL FROM 145 PM TO 230 PM.
0310 PM HAIL 5 SSW RAPID CITY AIRPOR 43.97N 103.09W
08/30/2013 E1.00 INCH PENNINGTON SD PUBLIC
0335 PM TSTM WND GST 2 SSE HERMOSA 43.81N 103.18W
08/30/2013 E60.00 MPH CUSTER SD FIRE DEPT/RESCUE
0335 PM HAIL 11 E HERMOSA 43.84N 102.97W
08/30/2013 E1.75 INCH CUSTER SD PUBLIC
0400 PM HAIL 4 SE FOLSOM 43.80N 102.81W
08/30/2013 E1.00 INCH CUSTER SD TRAINED SPOTTER
0405 PM HAIL 4 NE RED SHIRT 43.69N 102.84W
08/30/2013 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 525 PM MDT FRI AUG 30 2013 SDZ002-012-013-310000- BUTTE SD-NORTHERN MEADE CO PLAINS SD-PERKINS SD- 525 PM MDT FRI AUG 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE...NORTHEASTERN BUTTE AND SOUTHWESTERN PERKINS COUNTIES UNTIL 600 PM MDT... AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF MUD BUTTE...OR 43 MILES WEST OF FAITH...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MUD BUTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4513 10262 4493 10273 4500 10304 4518 10298 TIME...MOT...LOC 2326Z 283DEG 14KT 4507 10288 CARSTENS
The Rapid City radar (KUDX), 97 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472272, 476111.